Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 225, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 12, 2008, 6:14 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2008, 6:14 PM CDT (23:14 UTC)
- Expired
- Jul 12, 2008, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Baldwin County, AL, Mobile County, AL
The radar
The Mobile radar (KMOB), 20 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 6:18 PM CDT | TSTM WND GST 58 | Mobile Airport, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1850 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 122314
SVRMOB
ALC003-097-130000-
/O.NEW.KMOB.SV.W.0225.080712T2314Z-080713T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
614 PM CDT SAT JUL 12 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL BALDWIN COUNTY IN SOUTHWEST ALABAMA...
SOUTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA...
THIS INCLUDES THE CITY OF DOWNTOWN MOBILE...
* UNTIL 700 PM CDT
* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS OVER 60 MPH. THESE STORMS WERE ALONG A
LINE EXTENDING FROM BIG CREEK LAKE DAM TO HOLLINGERS ISLAND...OR
ALONG A LINE EXTENDING FROM 17 MILES WEST OF DOWNTOWN MOBILE TO 9
MILES SOUTH OF DOWNTOWN MOBILE...MOVING SOUTHWEST AT 19 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TANNER WILLIAMS...TILLMANS CORNER...SEVEN HILLS AND HOLLINGERS
ISLAND BY 620 PM CDT...
THEODORE...SCHILLINGER AND THREE NOTCH...MOBILE GREYHOUND PARK AND
HUTCHENS ELEMENTARY SCHOOL BY 625 PM CDT...
LAURENDINE AND I10 AND MCDONALD ROAD BY 635 PM CDT...
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3050 8840 3089 8841 3067 8779 3047 8793
3050 8795 3055 8791 3064 8793 3066 8794
3067 8802 3065 8805 3058 8808 3052 8807
3052 8809 3038 8810 3034 8812
TIME...MOT...LOC 2314Z 032DEG 17KT 3072 8832 3055 8806
$$1 follow-up statement
000
WWUS54 KMOB 122343
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
643 PM CDT SAT JUL 12 2008
ALC003-122350-
/O.CAN.KMOB.SV.W.0225.000000T0000Z-080713T0000Z/
BALDWIN AL-
640 PM CDT SAT JUL 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BALDWIN COUNTY IS
CANCELLED...
LAT...LON 3050 8839 3082 8841 3083 8840 3064 8805
3059 8808 3054 8808 3052 8807 3052 8809
3048 8809 3047 8810 3038 8810 3034 8812
TIME...MOT...LOC 2340Z 019DEG 18KT 3058 8836 3041 8810
$$
ALC097-130000-
/O.CON.KMOB.SV.W.0225.000000T0000Z-080713T0000Z/
MOBILE AL-
640 PM CDT SAT JUL 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN MOBILE COUNTY...
AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
PENNY SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THESE STORMS WERE
ALONG AND SOUTH OF A LINE FROM NEAR WILMER TO BROOKLEY FIELD
EXTENDING TO A DEES TO MON LOUIS LINE...MOVING SOUTH AT 21 MPH.
THE LEADING EDGE OF THE SEVERE THUNDERSTORMS WILL BE NEAR...
DELCHAMPS BY 645 PM CDT...
DIXON CORNER BY 650 PM CDT...
GRAND BAY BY 655 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3050 8839 3082 8841 3083 8840 3064 8805
3059 8808 3054 8808 3052 8807 3052 8809
3048 8809 3047 8810 3038 8810 3034 8812
TIME...MOT...LOC 2340Z 019DEG 18KT 3058 8836 3041 8810
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:55 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 12, 3:55 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 355 PM CDT SAT JUL 12 2008 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...CURRENT CONVECTION OVER THE FORECAST AREA IS FAVORED OVER THE EASTERN PORTION DUE TO SUBSIDENCE ALOFT FROM UPPER RIDGE CENTERED OVER THE NORTHWEST GULF COAST. THE LATEST SURFACE ANALYSIS SHOWS A WEAK SURFACE LOW OVER CENTRAL GEORGIA ASSOCIATED WITH A BLEND OF AN OLD FRONTAL BOUNDARY AND DEFORMATION BETWEEN WESTERLIES AND FRINGE EFFECTS OF BERTHA. THE SURFACE LOW CONTINUES TO WEAKEN OVER THE EXTREME SOUTHEAST STATES THROUGH SUNDAY WHILE A TRAILING COLD FRONT FROM A CANADIAN SYSTEM SETTLES INTO THE FORECAST AREA. THE FRONT MANAGES TO MOVE THROUGH THE FORECAST AREA AND OFFSHORE BY EARLY MONDAY MORNING...IN JULY NO LESS...WHILE AN UPPER TROF SWINGS INTO THE EASTERN STATES. SCATTERED TO NUMEROUS STORMS DEVELOP ON SUNDAY WITH CHANCE POPS SUNDAY NIGHT AS THE FRONT MOVES INTO THE AREA. THE DEEP LAYER NORTHERLY FLOW WILL TEND TO HOLD MOST CONVECTIVE DEVELOPMENT CLOSER TO THE COAST FOR MONDAY AND TUESDAY. TEMPERATURES WILL TEND TO RUN NEAR OR A FEW DEGREES ABOVE SEASONABLE LEVELS THROUGH TUESDAY. /29 && .LONG TERM (WEDNESDAY THROUGH SATURDAY)...THE LONGWAVE TROF WEAKENS OVER THE SOUTHEAST STATES BUT LEAVES A WEAKNESS ALOFT ON WEDNESDAY WHICH LINGERS INTO THE THURSDAY...WITH A WEAK SURFACE TROF MANAGING TO LINGER NEAR THE COASTLINE AS WELL. THE DEEP LAYER FLOW RETURNS TO LIGHT SOUTHERLY ALLOWING FOR CONVECTION TO DEVELOP PROGRESSIVELY INLAND WEDNESDAY THROUGH THURSDAY WITH A MORE TYPICAL PATTERN FOR JULY FOR THE REMAINDER OF THE FORECAST. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE SEASONABLE LEVELS. /29 && .FIRE...NO CONCERNS. AFTERNOON RELATIVE HUMIDITIES REMAIN WELL ABOVE CRITICAL LEVELS THROUGH MONDAY. /29 && .AVIATION...FOR THE 18Z CYCLE...MVFR CONDITIONS WILL BE MORE LIKELY OVER THE NORTHWEST FLORIDA PANHANDLE EARLY ON...THEN OVER THE REMAINING COASTAL AREA THIS AFTERNOON AS SCATTERED THUNDERSTORMS AGAIN FOLLOW THE DIURNAL CYCLE. OTHERWISE...VFR CONDITIONS PREVAIL THROUGH TOMORROW MORNING. /29 && .MARINE...A WEAK LOW PRESSURE SYSTEM OVER THE EXTREME SOUTHEAST STATES WILL PROMOTE NORTHWEST WINDS TONIGHT WITH SOUTHWEST WINDS DURING THE DAY ON SUNDAY WHILE A WEAK COLD FRONT APPROACHES FROM THE NORTH. THE WEAK FRONT MOVES INTO THE MARINE AREA EARLY MONDAY MORNING THEN WEAKENS AND STALLS NEAR THE COAST MONDAY AFTERNOON WITH THE OFFSHORE FLOW BECOMING WESTERLY. A LIGHT OFFSHORE FLOW AT NIGHT AND LIGHT ONSHORE FLOW DURING THE DAY CONTINUES FOR TUESDAY THROUGH THURSDAY AS THE GRADUALLY DISSIPATES OVER THE REGION. /29 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 75 92 74 90 / 20 50 40 50 PENSACOLA 75 91 74 89 / 40 70 40 50 DESTIN 78 90 77 88 / 40 60 50 50 EVERGREEN 71 91 71 89 / 30 60 40 30 WAYNESBORO 71 94 69 91 / 20 30 40 30 CAMDEN 71 93 71 91 / 20 50 50 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. && 29 EVERSOLE 32 ESBENSEN
Hazardous weather outlook, Jul 12, 5:15 AM CDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 515 AM CDT SAT JUL 12 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-131200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 515 AM CDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG THE COAST THIS MORNING AND INLAND THROUGH THE AFTERNOON HOURS. THE THUNDERSTORMS WILL BE MOST NUMEROUS OVER PORTIONS OF SOUTH CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE DURING THE AFTERNOON HOURS. THE MAIN HAZARDS FROM STRONGER THUNDERSTORMS TODAY WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS FROM 40 TO 50 MPH. ISOLATED STRONGER THUNDERSTORMS COULD BRIEFLY REACH SEVERE LIMITS DURING THE AFTERNOON AND PRODUCE WIND GUSTS AROUND 60 MPH. WEST TO SOUTHWEST WINDS AROUND 15 MPH WITH A STRONG OUTGOING TIDE THIS AFTERNOON WILL RESULT IN A MODERATE RISK OF RIP CURRENTS ALONG THE GULF BEACHES OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON THROUGH THE OUTLOOK PERIOD. A FEW STORMS MAY CONTAIN STRONG GUSTY WINDS AND HEAVY RAIN...WITH ALL THUNDERSTORMS CAPABLE OF PRODUCING FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 12, 1:14 PM CDT, 5 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 114 PM CDT SAT JUL 12 2008 FLZ005-006-121900- INLAND OKALOOSA-COASTAL OKALOOSA- 114 PM CDT SAT JUL 12 2008 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER OKALOOSA COUNTY... AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4 MILES SOUTH OF DORCAS...MOVING SOUTHEAST AT 16 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... EAST CENTRAL OKALOOSA COUNTY THROUGH 200 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 12, 1:55 PM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 155 PM CDT SAT JUL 12 2008 ALZ056>060-121945- ESCAMBIA-COVINGTON-CONECUH-BUTLER-CRENSHAW- INCLUDING THE CITIES OF...ANDALUSIA... 155 PM CDT SAT JUL 12 2008 ...STRONG THUNDERSTORMS ARE MOVING INTO ESCAMBIA... COVINGTON...CONECUH...BUTLER AND CRENSHAW COUNTIES... AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF PAUL TO 2 MILES NORTHWEST OF DOZIER...MOVING SOUTHEAST AT 26 MPH. THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... ROSE HILL...PAUL...RIVER FALLS...LOANGO...BROOKLYN...BOYKIN... ANDALUSIA AND EODA THROUGH 245 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Jul 12, 3:43 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
343 PM CDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG ANDALUSIA 31.31N 86.48W
07/12/2008 COVINGTON AL EMERGENCY MNGR
TREES DOWN IN ANDALUSIA AND RIVER FALLS
&&Special weather statement, Jul 12, 4:41 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 441 PM CDT SAT JUL 12 2008 ALZ062-064-122230- UPPER BALDWIN-LOWER BALDWIN- INCLUDING THE CITIES OF...BAY MINETTE... 441 PM CDT SAT JUL 12 2008 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER EASTERN BALDWIN COUNTY... AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 3 MILES NORTH OF I65 AND AL 287 TO ELSANOR...MOVING WEST AT 8 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...ELSANOR...BAY MINETTE...LOXLEY...ROBERTSDALE AND WHITEHOUSE FORKS THROUGH 530 PM CDT. THE PRIMARY THREATS FROM THESE STORMS...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:07 PM CDT | Special Marine Warning | MOB | 53 min | |
| Jul 12, 2:02 PM CDT | Special Marine Warning | MOB | 88 min | |
| Jul 12, 2:09 PM CDT | Areal Flood Advisory | MOB | Baldwin | 51 min |
| Jul 12, 2:22 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 38 min |
| Jul 12, 2:40 PM CDT | Areal Flood Advisory | MOB | Baldwin | 20 min |
| Jul 12, 5:30 PM CDT | Special Marine Warning | MOB | 60 min | |
| Jul 12, 5:43 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 47 min |
| Jul 12, 5:57 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 63 min |
| Jul 12, 6:29 PM CDT | Special Marine Warning | MOB | 61 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.